Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 33, NWS Paducah, KY

May 26, 1996Pike County, Indiana

NWS Paducah, KY issued this tornado warning at May 26, 1996, 5:14 PM EST for Pike County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 5:14 PM EST (22:14 UTC)
Expired
May 26, 1996, 6:00 PM EST
In force
46 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pike County, IN

What was reported inside it

TimeReportWhereRemark
May 26, 5:44 PM ESTTornado F0Cato, IN
May 26, 5:59 PM ESTThunderstorm Wind 50Winslow, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 262214
TORPAH
INC125-262300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT (514 PM EST) SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM CDT (600 PM EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...NORTHERN PIKE COUNTY
 
A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR PETERSBURG BY 525
PM. AT 512 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO 30 MILES NORTH
OF EVANSVILLE NEAR BOWMAN. MOVEMENT WAS TO THE EAST AT 30 MPH.
PETERSBURG POLICE DEPARTMENT REPORTED A POSSIBLE FUNNEL CLOUD IN THIS
SAME AREA.
 
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WbINDOWS.
 
 
DS
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 12:56 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, May 26, 12:56 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SUN MAY 26 1996

LATEST 1 KM VSBL PIX SHOWS BNDRY ALONG AXIS OF MOST RECENT WX WATCH...
FROM EAST OF HOP NWWD TO NEAR OWB. THIS BNDRY EXTENDS FURTHER NWWD
TO NEAR MVN...WHERE STORMS ARE INCRSG. SOME OF THESE STORMS MAY
BECOME SVR ACRS SRN IL AS WELL.

NEXT SYSTEM OVR THE PLAINS SHOULD KEEP THE RADARS BUSY NEXT 24 TO 36
HRS. WIND FIELDS SHOULD INCREASE AT ALL LEVELS...WITH 40 KTS AT 850
MB BY 12Z MON. LOW LVL WAA WILL CONTINUE TO KEEP AIR MASS MORE THAN
UNSTBL ENUF FOR SVR WX. MOISTURE SHOULD BE ADEQUATE FOR SVR...WITH SFC
DEW POINTS NEAR 70. AS UPR LVL SUPPORT INCREASES...TRW SHUD BECOME
MORE LKLY LATE TONIGHT AND ESP MONDAY. MAIN QUESTION IS WHERE THE LOW
LVL CONVERGENCE WILL BE STRONGEST. BNDRYS ARE DRIFTING ALL AROUND
TODAY...AND NEW ONES ARE LKLY TO FORM TODAY. THE ETA APPEARS TO FOCUS
THE PCPN TO THE NORTH OF PAH...ALONG THE SFC FRONT. SLGLTLY HIER POPS
APPEAR REASONABLE TO THE NORTH.
.
PARTS OF SW INDIANA/SE IL/NW KY HAVE BEEN DRENCHED BY MCS LAST NIGHT...
THEN MORE SCT TRW THIS AFTN. FLOOD THREAT NEEDS TO BE WATCHED IN THIS
AREA. MVN-EVV-OWB AREAS SAW .5 TO 1 INCH RAINFALL PAST 24 HRS...WITH
LOCAL AREA OF 2 TO 3 INCHES NEAR KY/IN/IL INTERSECTION.

WARMER FWC TEMPS HAVE BEEN BETTER THAN FAN LAST FEW DAYS. WILL STAY
WITH THEM.

AREA     LOW           HIGH        POP
SWIN     UPR 60S       LWR 80S     5/6
SIL(MVN) UPR 60S       LWR 80S     5</6
SIL(CIR) NEAR 70       MID 80S     4/5
WKY      NEAR 70       MID 80S     3/5
SEMO     NEAR 70       MID 80S     3/6

MY

In the hours before

Local storm report, May 26, 2:48 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

244 PM     OWENSBORO                 KY   HIAL
Local storm report, May 26, 2:54 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

244  PM    OWENSBORO                 KY   1/2" DIAMETER HAIL
05/26/96   DAVIESS                        REPORTED BY SKYWARN SPOTTER.
Special weather statement, May 26, 3:00 PM EST, 2 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT SUN MAY 26 1996

...SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND WESTERN KENTUCKY...

IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND PARTS OF WESTERN
KENTUCKY...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE
KENTUCKY COUNTIES UNDER A WATCH UNTIL 8 PM ARE THOSE ALONG AND WEST
OF A LINE FROM UNION TO CRITTENDEN...LYON...AND TRIGG.

THE REST OF WESTERN KENTUCKY IS UNDER A WATCH UNTIL 6 PM. THIS INCLUDES
THE COUNTIES OF CHRISTIAN...TODD...MUHLENBERG...HOPKINS...WEBSTER...
MCLEAN...DAVIESS...AND HENDERSON.

PERSONS OUTDOORS THIS AFTERNOON...ESPECIALLY BOATERS AND CAMPERS...
SHOULD KEEP AN EYE TO THE SKY. BE PREPARED TO MOVE TO A REINFORCED
SHELTER ON SHORT NOTICE. A STORM NEAR OWENSBORO KENTUCKY PRODUCED
DIME SIZE HAIL JUST BEFORE 3 PM.

YORK
Local storm report, May 26, 3:04 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256  PM    OWENSBORO                 KY   3/4" DIAMETER HAIL REPORTED
05/26/96   DAVIESS                        BY DES COORDINATOR IN OWB.
                                          WIND GUSTS ESTIMATED IN EXCESS
                                          OF 50 MPH.
Special weather statement, May 26, 4:48 PM EST, 26 minutes before
MOZ076-086-087-100-107>112-114-270345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CDT SUN MAY 26 1996

...SEVERE THUNDERSTORM WATCH NUMBER 445 HAS BEEN CANCELLED FOR
SOUTHEAST MISSOURI...

THUNDERSTORMS THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST MISSOURI HAVE MOVED EAST ACROSS THE
MISSISSIPPI RIVER. THUS...SEVERE THUNDERSTORM WATCH NUMBER 445
FOR SOUTHEAST MISSOURI HAS BEEN CANCELLED.

JONES
Special weather statement, May 26, 4:59 PM EST, 15 minutes before
INZ081-082-085>088-262345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN MAY 26 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST INDIANA
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT/EST.
THIS WATCH INCLUDES EVANSVILLE AND BOONVILLE.

SCATTERED THUNDERSTORMS WERE MOVING INTO SOUTHWEST INDIANA LATE
THIS AFTERNOON. A FEW WERE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

P@ERSONS IN AND NEAR THE WATCH AREA SHOULD REMAIN ALERT FOR
POTENTIALLY DAMAGING STORMS. OUTDOOR ENTHUSIASTS...INCLUDING
CAMPERS AND BOATERS...SHOULD BE READY TO MOVE TO A REINFORCED
STRUCTURE ON SHORT NOTICE.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:27 PM ESTSevere Thunderstorm WarningPAHVanderburgh63 min
May 25, 10:32 PM ESTSevere Thunderstorm WarningPAHGibson58 min
May 25, 11:03 PM ESTSevere Thunderstorm WarningPAHPike57 min
May 26, 4:58 PM ESTSevere Thunderstorm WarningPAHPike47 min
May 26, 6:02 PM ESTTornado WarningPAHPike58 min
May 26, 6:51 PM ESTTornado WarningPAHSpencer39 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.